What can I do when my Mom feels very uncomfortable after eating?

Follow
Share

I have reduced the size of her meals while increasing the number of times she eats daily, but it seems like she becomes worn out after eating solid foods. Could her body be telling her to eat less, but in her mind she still feels the need to eat?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
7

Answers

Show:
The hospice nurse advised me to give my husband whatever he wanted to eat, and to offer food but not to press it. He liked Popsicles, milk shakes, and scrambled eggs with salsa and nacho cheese sauce (yuck!) I didn't worry at all about nutrition, but I did try to offer a lot of liquids. He loved and was able to eat watermelon.

I agree with Veronica. You are doing all the right things.
Helpful Answer (1)
Report

You are doing all the right things. She is probably having swallowing difficulties which are very common at the end of life. Make sure she sits up straight when eating and keep the meals very soft and if necessary liquid. Let her eat exactly what she wants which may change from day to day. Will she eat nutritional drinks? Give her a small glass nice and cold and repeat in a couple of hours. A change of pain medication may help too. There are plenty of choices these days. Hospice can help with this.If she needs anti nausea meds daily give them to her.
Helpful Answer (2)
Report

FF, various food intolerances do play a part and I no longer offer those I know will leave her with an upset stomach.
Her taste preferences are changing as well, refusing many foods she used to enjoy. Her diet is rather bland now and her only meds are for pain and laxatives for the associated constipation-which could very well be a factor too.
Helpful Answer (0)
Report

Ant, I was just thinking, wonder if Mom had become intolerant to certain foods.

I remember my Dad could no longer deal with dairy products, but had good luck using Lactaid dairy products, thus he was intolerant to lactose. Also some might develop intolerance to wheat products. Keep a food diary and see if there is a pattern... and also mark in that diary when pills are taking. Some pills can cause upset stomachs.
Helpful Answer (1)
Report

Mom is edging closer and closer to her EOL. Hospice is involved and I have discussed this with the nurse, whose advice was to give her nausea meds, but this is happening every day after every cooked meal. It doesn't happen when she eats fresh fruit.
Her condition seems to be changing daily and yesterday the nurse stated that she is on the decline so I guess it can be expected.
Thank you both for your answers.
Helpful Answer (0)
Report

Are you saying that she wants to eat but has pain/feels ill after? This may be caused by something treatable, have you told the doctor about it?
Helpful Answer (0)
Report

As we age, seems like everything starts to slow down. I know it takes me twice as long to do something as I don't have the same energy.... probably my digestive system has slowed down, too.... just can't eat big meals any more.

Plus elders don't move about very much, it's not like they are jogging around the neighborhood or cleaning the house in one day... thus they don't need as many calories.

I bet there are many of us here, who are 55+ that tend to nap right after lunch or dinner :)
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.